NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, November 24, 2014
Skin Care and Diseases
how can i get rid of dark spots on my face caused by pimples?
Acne can cause a variable amount of hyperpigmentation (dark spots) depending on: ones skin type, the amount and depth of inflammation in the acne, and any outside influences such as picking at the acne (which increases the amount of pigmentation and potential scarring).
There are several things that need to be done to reduce hyperpigmentation. First, the acne has to be effectively treated so that the source of the pigmentation is removed. Often, one will get new acne with new areas of dark spots just as the old ones were fading away (making it look like the dark spots are persistent when they're not). Second, most dark spots fade within 3-9 months, although your skin type and the amount of sun you get can make it take longer to fade an individual spot. If the acne gets under control with the right treatments (you have to see your dermatologist for that), most spots will fade within an average of 6 months. Third, "fading" or "bleaching creams" can be used on the spots or the whole face depending on the extent of the dark spots. The most common active ingredient in bleaching agents is "hydroquinone" (although there are others as well). The over-the-counter version usually has a 1 to 2% concentration. The prescription hydroquinone bleaching creams are usually 4% (higher concentrations can be made by a pharmacist). See your dermatologist for the prescription products (they are often not covered by insurance companies). Finally, there are procedures that can reduce pigmentation. These include laser treatments, face peels, microdermabrasion, and others. If you choose to go for these, it is worthwhile to visit a board certified dermatologist for the different options.
Pranav Sheth, MD
College of Medicine
University of Cincinnati